It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Adrenal Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-15-2012, 07:55 PM   #1
Newbie
(male)
 
Join Date: Feb 2012
Location: Fairfax, VA
Posts: 3
Sloop JB HB User
Second Opinion??

Hi -
I was diagnosed with Hashis back in the mid 90s. In all this time I have never been to an endocrinologist but rather have been treated though my primary. I've had lab work done of course, but I think that it is checking for TSH only. Over the years my levoxyl dosage has gone up from 50mcg to a high of 200. The 200 was too high (heart palpitations, etc) so it was cut back to 175 a few years ago.

Everything was pretty stable until just recently, when my primary called to tell me that my TSH was down to .125 and that she needed to cut my dose of levoxyl from 175 to 125 right away and reevaluate in 8 weeks. When I asked what could be up, she told me that it was most likely because I've recently lost 10-15 pounds (300 down to 285 or so). But my weight has fluctuated at least that much before and my TSH didn't go that low. (BTW, my weight got so high because I always feel like I don't have enough energy and tend to eat to compensate; i.e., I feel as if I eat I will have more energy. I am working on that, which is why I lost the 10-15 lbs since New Years).

I'm pondering if now wouldn't be a good time to go ahead and see an endocrinologist to get a second opinion. Could there be something else going on (rather than weight loss) to make the TSH go down that low? Or should I just wait out the 8 weeks and see what happens?

The paranoid part of me wants to see the endocrinologist, while the happy go lucky don't need doctors part of me says to just go along with the plan, which seems reasonable enough on the surface.

Thanks in advance for the replies!

 
Sponsors Lightbulb
   
Old 02-15-2012, 11:02 PM   #2
Facilitator
(female)
 
Join Date: Aug 2007
Location: Finland
Posts: 3,248
FinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB User
Re: Second Opinion??

Hi I really think you should have those freeTs checked before reducing the dose. Going by TSH alone is certainly not the best way to do it. Do you have any previous labs to share? Even if you were a bit overmedicated dropping your dose by 50 mcgs is too much IMHO. You probably have hypoT caused by Hashimoto's thyroiditis? In that case it's possible your thyroid is releasing it's storage hormones as it's being destroyed - that can cause a rise in your freeTs and a drop in your TSH. You need to adjust the dose according to your body's needs, not just TSH You certainly can get a second opinion but I'm not sure if an endo is the right doc to deal with it (they often aren't).

Last edited by FinnMaid; 02-15-2012 at 11:03 PM.

 
Old 02-16-2012, 02:41 AM   #3
Newbie
(male)
 
Join Date: Feb 2012
Location: Fairfax, VA
Posts: 3
Sloop JB HB User
Re: Second Opinion??

Quote:
Originally Posted by FinnMaid View Post
Hi You certainly can get a second opinion but I'm not sure if an endo is the right doc to deal with it (they often aren't).
If not an endo then who?? Another family doc?

 
Old 02-16-2012, 03:17 AM   #4
Senior Veteran
(female)
 
Join Date: Mar 2011
Location: Europe
Posts: 1,193
lisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB Userlisa789 HB User
Re: Second Opinion??

I can only agree with everything Finnmaid said.
TSH is alone is not the best indicator to treat hypoT, let alone decrease the dosage. Your doctor is probably worried that your overmedicated due to the low TSH and wants you to decrease the dosage for that reason. it would have been better to check the free T's (at least FT4, even better both FT4 and FT3 to see where you are with your actual thyroid levels)
50 mcg decrease seems too much IMO.

What are your current symptoms?

 
Old 02-16-2012, 03:55 AM   #5
Facilitator
(female)
 
Join Date: Aug 2007
Location: Finland
Posts: 3,248
FinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB User
Re: Second Opinion??

Quote:
Originally Posted by Sloop JB View Post
If not an endo then who?? Another family doc?
Maybe if he/she treats by symptoms and those freeTs - or some other doctor that has a more holistic approach. Endos often seem to be "TSH watchers" (and more interested in diabetes, not "easily treated" thyroid issues).

 
Old 02-16-2012, 10:06 AM   #6
Newbie
(male)
 
Join Date: Feb 2012
Location: Fairfax, VA
Posts: 3
Sloop JB HB User
Re: Second Opinion??

Some of the symptoms I've had include:

1. Balance issues. I'm usually OK with my eyes open, but when they are shut all bets are off. Also tend to drop things some. Neurologist did tests and diagnosed as a "benign neuropathy" (i.e., a diagnosis of "I don't know so don't bother me."). On really bad days I feel like I'm going to fall over just standing up. I've been going to a chiropractor who does some adjustments and had me do PT (e.g., a wobble board) once a week. This helps somewhat.

2. Feeling wiped out after work; sometimes just the commute in wipes me out, let alone the workday and the commute home. About all I can do some nights is crawl into bed and veg when I get home. Then once it is time to sleep I end up being up half the night sometimes. The feeling is kinda like you feel like you are coming down with something but never get sick.

3. Foggy thinking. Usually can't think clearly as I used to unless it's a stressful situation and the adrenaline kicks in.

4. Really dry skin on my hands and bright red knuckles sometimes.

The really ironic thing is that I felt the best I've felt in years the past month. Kinda like, "so this is how people are supposed to feel" type of feeling. Originally I thought it might have been because I've been trying to change my eating habits since the New Year, but now I'm wondering if my thyroid has just gone really wonky. Especially since I'm starting to feel wiped out today, and today is day 6 of the new 125 dose.

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



Mojo37 (4), chris0007 (4), ladybud (4), Jl925 (3), stressedtomax (3), abmarino1 (2), veno0881 (2), giveasmile (2), sillygal (2), Blah49 (1)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 11:07 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!